Illinois, 2025

Cold in Illinois, February 17 to 18, 2025

February 17 to 18, 2025 · NWS LOT · 14 events in 14 counties and zones

The combination of northwest winds around 10 mph and temperatures 5 below to 10 below zero, produced wind chills that were mainly 20 below to 25 below zero across most of northern Illinois during the early morning of February 18th. A few locations measured wind chills 25 below to 30 below zero.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The combination of northwest winds around 10 mph and temperatures 5 below to 10 below zero, produced wind chills that were mainly 20 below to 25 below zero across most of northern Illinois during the early morning of February 18th. A few locations measured wind chills 25 below to 30 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 10:55 PM CST, 5 minutes earlier. Its key messages:

  • Bitterly cold conditions are expected through Thursday morning. A cold weather advisory remains in effect for all IL counties tonight into Tuesday morning.
  • There is a 30-40% chance for lake effect snow to accumulate in portions of Porter County, IN Tuesday through Wednesday.
  • There is a low (20-40%) chance of some light accumulating snow and associated travel impacts areawide late Wednesday into Wednesday evening.
  • Temperatures gradually warm back toward and even above normal into early next week.
Area forecast discussion, Feb 17, 10:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1055 PM CST Mon Feb 17 2025

.KEY MESSAGES...

- Bitterly cold conditions are expected through Thursday
  morning. A cold weather advisory remains in effect for all IL
  counties tonight into Tuesday morning.

- There is a 30-40% chance for lake effect snow to accumulate in
  portions of Porter County, IN Tuesday through Wednesday.

- There is a low (20-40%) chance of some light accumulating snow
  and associated travel impacts areawide late Wednesday into
  Wednesday evening.

- Temperatures gradually warm back toward and even above normal
  into early next week.

&&

.DISCUSSION...
Issued at 130 PM CST Mon Feb 17 2025

Through Tuesday Night:

Primary forecast concern remains the bitterly cold temperatures.
While skies will likely be mostly cloudy for much of this
evening, some clearing is expected overnight, especially across
the northern cwa. Thus, low temps in the single digits below
zero still on track. The cloud cover may persist across the
southern cwa, along with some lower lake effect cloud cover
across parts of northwest IL, which may keep temps a bit warmer
than currently expected. Net affect of all this is to maintain
the current cold weather advisory as is, with no changes. High
temps on Tuesday will likely be similar to today, high single
digits north to lower/mid teens south.

There will be a chance of light snow across the far southern cwa
late this afternoon into this evening. The bulk of any
accumulating snow is expected to be south of the area, but a
dusting in the far southern cwa is possible. A few flurries will
be possible elsewhere.

As winds turn more north/northwest tonight, lake effect snow
will be possible across Porter County in northwest IN, though
there remains uncertainty for how far into Porter County any
snow may develop and how organized it may become. Current chance
pops seem reasonable for now. This lake effect snow potential
looks to continue through Tuesday and into Tuesday night and
just due to this longer duration, a few inches of snow
accumulation may be possible across northeast Porter County.

Increasing cloud cover Tuesday night may keep temps a bit
warmer, especially across the central/southern cwa where lows
may remain in the low/mid single digits above zero, perhaps near
zero in the northwest. With these temps, coldest wind chills
would be in the -10 to -15 range and above advisory criteria.
cms

Wednesday through Monday:

Cold conditions persist through the remainder of the work week as
a strong 1045+ mb Canadian high gradually settles southward along
the Missouri River Valley Wednesday and Thursday. Through
Thursday, the airmass east of this high will continue to foster
daily highs in the teens, with overnight lows ranging from the
single digits above zero to the single digits below zero (coldest
interior sections of northern IL). Subzero wind chills are also
expected through Thursday morning. Fortunately, conditions will
begin a gradual warming trend into this weekend as surface winds
turn southwesterly following the eastward departure of this
Canadian high. We currently anticipate temperatures warming back
into the mid to upper 30s by Sunday, which is near the
climatological normal for this time of year. Even warmer weather
looks to be on tap for a period early next week.

With the presence of this dry arctic airmass, little in the way of
precipitation (outside of lake effect) is expected through the
remainder of the work week. The only exception being late
Wednesday into Wednesday evening as a rather stout PV anomaly is
slatted to shift across northern IL. While forecast guidance is
not showing much in the way of QPF with this feature, forecast
soundings suggest the potential for a period of dry light snow.
We don't anticipate much snow with this, but with the airmass
being so cold, some light coatings cannot be ruled out.
Accordingly, we have maintained some low (20-40%) chances for snow
in the forecast for Wednesday evening.

KJB

&&

.AVIATION /06Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1054 PM CST Mon Feb 17 2025

There are no significant aviation weather concerns. VFR
conditions with periods of sct-bkn cloud cover at 10,000 to
25,000 ft will continue through the period, along with NW winds
around 10 kt.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST Tuesday for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Feb 17, 2:04 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
204 PM CST Mon Feb 17 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
204 PM CST Mon Feb 17 2025 /304 PM EST Mon Feb 17 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Excessive Cold Risk.

DISCUSSION...

Wind chills 20 below to 30 below zero are expected tonight in
northeast Illinois and to 15 below zero across northwest Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Excessive Cold Risk.
Tuesday through Wednesday...
  Limited Snow Risk.
Wednesday through Friday...
  Limited Excessive Cold Risk.

DISCUSSION...

Wind chills 20 below to 30 below zero are expected Tuesday
morning.

Wind chills 10 below to 15 below zero are expected Wednesday,
Thursday and Friday mornings.

Periods of snow may lead to slippery travel conditions in
portions of northwest Indiana on Tuesday and Tuesday night and
areawide Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-182015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
204 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Winnebago

When
February 17, 11:00 PM CST to February 18, 9:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Cold/Wind Chill, McHenry

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
McHenry forecast zone
Reported by
AWOS
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ogle

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
Ogle forecast zone
Reported by
AWOS
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lee

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Cold/Wind Chill, De Kalb

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Cold/Wind Chill, La Salle

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
La Salle forecast zone
Reported by
AWOS
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kane

When
February 18, 12:00 AM CST to 10:00 AM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cook County

When
February 18, 12:00 AM CST to 9:00 AM CST
Where
Northern Cook County forecast zone
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kendall

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Kendall forecast zone
Reported by
ASOS
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Will County

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Northern Will County forecast zone
Reported by
AWOS
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Cold/Wind Chill, Du Page

When
February 18, 1:00 AM CST to 9:00 AM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Cook County

When
February 18, 5:00 AM CST to 9:00 AM CST
Where
Central Cook County forecast zone
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237145, 1237147, 1237148, 1237150, 1237151, 1237152, 1237154, 1237155, 1237160, 1237166, 1237161, 1237162, 1237164, 1237168.